Alert archive / Michigan / Beach Hazards Statements in 2024

Beach Hazards Statement 3, NWS Marquette, MI

June 7, 2024Alger County, Michigan

NWS Marquette, MI issued this beach hazards statement at Jun 7, 2024, 4:57 AM EDT for Alger County, Michigan. It took effect at Jun 7, 2024, 8:00 AM EDT. It was in force for 14 hr.

The area

The counties it named.

The facts

Issued
Jun 7, 2024, 4:57 AM EDT (08:57 UTC)
In effect from
Jun 7, 2024, 8:00 AM EDT
Expired
Jun 7, 2024, 10:00 PM EDT
In force
14 hr
Issued by
NWS Marquette, MI

County Alger County, MI

The radar

The Marquette radar (KMQT), 77 km from the middle of the area, began a volume at 09:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 9.0 hours before the alert went out and 250 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 2024-06-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 38 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 2024-06-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 166 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
38 J/kg
Mixed-layer CIN
-26 J/kg
Mixed-layer LCL
916 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
166 m²/s²
0-3 km storm-relative helicity
156 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

322 
WHUS43 KMQT 070857
CFWMQT

Coastal Hazard Message
National Weather Service Marquette MI
457 AM EDT Fri Jun 7 2024

MIZ006-080200-
/O.NEW.KMQT.BH.S.0003.240607T1200Z-240608T0200Z/
Alger-
457 AM EDT Fri Jun 7 2024

...BEACH HAZARDS STATEMENT IN EFFECT FROM 8 AM EDT THIS MORNING
THROUGH THIS EVENING...

* WHAT...Dangerous swimming conditions are expected due to high 
  wave action and strong rip currents.

* WHERE...Alger County.

* WHEN...From 8 AM EDT this morning through this evening.

* IMPACTS...High wave action and dangerous currents will lead to 
  life threatening swimming conditions. Waves in rapid 
  succession can tire swimmers quickly.

* ADDITIONAL DETAILS...Current related fatalities and rescues in 
  the past have occurred due to similar wave conditions at 
  locations listed below:

For Alger County: The Au Train River mouth at Au Train, the
exposed regions of Grand Marais Harbor, and Pictured Rocks
National Lakeshore.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.

&&

$$

TDUD

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before this beach hazards statement went out at Jun 7, 4:52 AM EDT, 5 minutes earlier. Its key messages:

  • Showery weather and much cooler through the weekend under the influence of low pressure, then warming and drying early next week.
  • Wind gusts to 30 mph and pea-sized hail could be seen in a few of the thunderstorms Saturday.
Area forecast discussion, Jun 7, 4:52 AM EDT, 5 minutes before
Area Forecast Discussion
National Weather Service Marquette MI
452 AM EDT Fri Jun 7 2024

.KEY MESSAGES...

- Showery weather and much cooler through the weekend under the influence
  of low pressure, then warming and drying early next week.
- Wind gusts to 30 mph and pea-sized hail could be seen in a few
  of the thunderstorms Saturday.

&&

.SHORT TERM /TODAY/...
Issued at 451 AM EDT Fri Jun 7 2024

Water vapor imagery/RAP analysis early this morning still show most
of Upper Michigan under the influence of low pressure centered over
northeast Ontario.  So, current radar mosaic still has some
scattered showers drifting through the eastern two-thirds of the
forecast area.  Across the western third though, a stream of drier
air can be seen filtering into the area with an uptick in subsidence
as mid-level ridging overspreads the UP.  So, look for a drying
trend after Fri 12Z with all of Upper Michigan rain free by Fri.
18Z.  Nonetheless, decent mixing will make it a breezy day with west-
northwest winds gusting up to 25 mph at times.  And, temperatures
will top off below normal with readings generally in the low to
upper 60s.  The exceptions will be low 70s across the south and low
50s to low 60s over the eastern third of the UP.

&&

.LONG TERM /SATURDAY THROUGH THURSDAY/...
Issued at 329 AM EDT Fri Jun 7 2024

The shortwave low action continues through this weekend as a
troughing pattern set up over central Canada tonight makes its way
east to the St. Lawrence Seaway by Sunday evening. Meanwhile, high
pressure ridging over the Northern Rockies and in the Northwest
Territories tonight drops down to the Canadian Prairies and Northern
Plains by Monday morning, bringing with it a reprieve from the
rainfall for early next week. As the high pressure ridge continues
to dig through the Great Lakes region towards New England while
weakening through the middle of next week, expect a cold front to
bring back rain chances back across our area Tuesday and/or
Wednesday night and Thursday. Well above normal temperatures look to
dominate the middle to latter portions of next week as warm air
advection from the Desert Southwest is projected to travel over our
area. More details follow below.

We start the extended period dry for a little while as skies look to
be mostly clear through midnight tonight. This will allow
temperatures to drop down into the mid to low 40s in the central and
east tonight as cloud cover looks to be limited/not make it to those
areas until near/after dawn. That being said, rain showers look to
return to the western U.P. late tonight as yet another shortwave
rotates down from southern Manitoba through the U.P. Saturday. As
the showers move into the eastern half of the U.P. by the mid-
morning, we could see a few thunderstorms develop over the interior
areas as CAPE becomes surface based to a few hundred J/kg. However,
with little shear to work with within the convective profile of the
atmosphere, no severe weather is expected; while shearing picks up
significantly in the upper levels of the atmosphere, looking at the
model soundings shows that parcel uplift is likely (70+%) to not
reach these much higher winds. That being said, we could see some
wind gusts up to 30 mph and pea-sized hail from a couple of these
thunderstorms due to updraft collapse. Don't expect another breezy
day Saturday, as limited temperature advection, a somewhat
lackluster pressure gradient, and mostly cloudy skies will keep
winds fairly light across the area; the exception could be in the
Keweenaw in the hills to the south and north of Houghton, where
winds could gust up to 25 mph during the mid to late afternoon
hours. Overall, expect the highs Saturday to be pretty similar to
what we will see today, namely the 60s. The showers look to end
Saturday night as the shortwave continues to distance itself from
us.

Don't expect the reprieve from the rain showers to last all that
long though, as one final shortwave rotates over our area come
Sunday. With flow becoming more northerly, expect temperatures over
the north half Sunday to be a few degrees cooler than what's
expected Saturday; meanwhile, temperatures look to be a few degrees
warmer in the south central on Sunday. The last of the showers looks
to leave our area Sunday evening as high pressure begins to finally
build into our area...

We finally get an extended period of drier weather come Monday as a
high pressure drops from Canada over the Upper Great Lakes. Expect
sunny skies and light northerly flow as the high pressure continues
to dig into the rest of the Great Lakes region Monday into Tuesday.
The current forecast from the NBM has RHs dropping down into the
lower 30 percents during the afternoon hours Monday. While the
recent rainfall will help to keep surface moisture a little higher,
given the dry air from the high moving overhead and the sunny skies,
I wonder if we will see RHs drop down into the 20 percents or lower
come Monday; as for right now, the uncertainty on this happening is
a little too high to make any changes to the current forecast.

We could see the dry weather come to an end Tuesday as the cold
front of a low could move through the area. However, there has been
recently been some model diffluence on where the low will appear;
should the low fire out from northern Alberta, then we will more
than likely remain dry into the middle of next week. Likewise,
should the southerly solutions on the placement of the low win-out,
then the chances for rainfall will become much higher.

As we continue through next week, expect the temperatures to
progressively warm with each day until near the end of next week,
when there is very little model agreement. It does appear that
another cold front will move through around next Wednesday too,
bringing more showers and storms across the U.P. However, zonal flow
is expected behind it in the mid levels, with warm air advection from
the Desert Southwest possibly continuing behind it.

&&

.AVIATION /06Z TAFS THROUGH 06Z SATURDAY/...
Issued at 109 AM EDT Fri Jun 7 2024

A nearly stationary low pressure over Ontario results in a steady
flow of marginally MVFR/VFR cigs across our 3 TAF sites. Cigs at
IWD/CMX have been VFR for several hours now and favor VFR prevailing
at IWD, but observations lowered to MVFR at SAW and are trending in
a similar direction at CMX. Model guidance adds confidence to the
lowering trend at CMX tonight until surface heating increases mixing
on Friday. All sites improve to VFR on Friday, but timing
differences exist between the various models. Tend to favor faster
dissipation on GFS as compared to CAMs. Otherwise, breezy WNW winds
continue at all terminals through Friday, but gustiness was left out
of TAFs at time.

&&

.MARINE...
Issued at 329 AM EDT Fri Jun 7 2024

Some westerly gusts of 20 to 25 knots are expected across the lake
today as a shortwave low pressure moves through the Upper Great
Lakes this morning and traverses into the Lower Great Lakes by this
evening. Once the winds die down to 20 knots or less this evening,
expect the light winds to continue across the lake until the end of
the forecast period as weak shortwaves continue this weekend
followed by high pressure ridging early next week.

We could see some thunderstorms along the lakeshore Saturday as
another shortwave rolls through the area. While no severe weather is
expected, we could possibly see gusts up to 30 mph and small pea-
sized hail due to updraft collapse.

&&

.MQT WATCHES/WARNINGS/ADVISORIES...
Upper Michigan...
None.
Lake Superior...
None.
Lake Michigan...
None.

&&

SHORT TERM...TDUD
LONG TERM...TAP
AVIATION...EK
MARINE...TAP
Hazardous weather outlook, Jun 6, 2:51 PM EDT, 14 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Marquette MI
251 PM EDT Thu Jun 6 2024

MIZ001>007-009>014-084-085-071900-
Keweenaw-Ontonagon-Northern Houghton-Baraga-Marquette-Alger-Luce-
Gogebic-Iron-Dickinson-Menominee-Delta-Southern Schoolcraft-
Southern Houghton-Northern Schoolcraft-
251 PM EDT Thu Jun 6 2024 /151 PM CDT Thu Jun 6 2024/

This Hazardous Weather Outlook is for portions of central Upper
Michigan and western Upper Michigan.

.DAY ONE...Rest of Today and Tonight

Thunderstorms are possible mainly over the east half near Lake
Michigan this evening.

A moderate swim risk moves into the Lake Superior beaches of Alger
County late this afternoon. Non-experienced swimmers should not
get into the water after early this afternoon in the Pictured
Rocks area as higher waves and rip currents could develop late
today. See the latest Surf Recreational Forecast for additional
details.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

A high swim risk is expected over the Lake Superior beaches of
Alger County on Friday. Swimmers should stay out of the water as
high waves and rip currents are expected. See the latest Surf
Recreational Forecast for additional details.

Thunderstorms are possible Saturday.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

LSZ162-240>251-263>267-071900-
Lake Superior west of a line from Saxon Harbor WI to Grand
Portage MN beyond 5NM-Saxon Harbor WI to Black River MI-
Black River to Ontonagon MI-
Ontonagon to Upper Entrance of Portage Canal MI-
Upper Entrance of Portage Canal to Eagle River MI-
Eagle River to Manitou Island MI-
Manitou Island to Point Isabelle MI-
Point Isabelle to Lower Entrance of Portage Canal MI-
Lower Entrance of Portage Canal To Huron Islands MI Including
Keweenaw and Huron Bays-Huron Islands to Marquette MI-
Marquette to Munising MI-Munising to Grand Marais MI-
Grand Marais to Whitefish Point MI-
Lake Superior from Saxon Harbor WI to Upper Entrance to Portage
Canal MI 5NM off shore to the US/Canadian border including Isle
Royale National Park-
Lake Superior from Upper Entrance to Portage Canal to Manitou
Island MI 5NM off shore to the US/Canadian Border-
Lake Superior West of Line from Manitou Island to Marquette MI
Beyond 5NM from shore-
Lake Superior East of a line from Manitou Island to Marquette MI
and West of a line from Grand Marais MI to the US/Canadian Border
Beyond 5NM from shore-
Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off
shore to the US/Canadian border-
251 PM EDT Thu Jun 6 2024 /151 PM CDT Thu Jun 6 2024/

This Hazardous Weather Outlook is for portions of Central Lake
Superior...Eastern Lake Superior and Western Lake Superior.

.DAY ONE...Rest of Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

LMZ221-248-250-071900-
Green Bay North of line from Cedar River MI to Rock Island
Passage-Seul Choix Point to Point Detour MI-
5NM East of a line from Fairport MI to Rock Island Passage-
251 PM EDT Thu Jun 6 2024

This Hazardous Weather Outlook is for portions of Northern Lake
Michigan.

.DAY ONE...Rest of Today and Tonight

Thunderstorms are possible close to the shoreline this afternoon
into this evening.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Thunderstorms are possible Saturday.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

GS

Nearby

Beach Hazards Statements in Michigan, 2024Every beach hazards statement in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.